zbMATH — the first resource for mathematics

Fractal tiles associated with shift radix systems. (English) Zbl 1221.11018
Authors’ abstract: Shift radix systems form a collection of dynamical systems depending on a parameter \(r\) which varies in the \(d\)-dimensional real vector space. They generalize well-known numeration systems such as beta-expansions, expansions with respect to rational bases, and canonical number systems. Beta-numeration and canonical number systems are known to be intimately related to fractal shapes, such as the classical Rauzy fractal and the twin dragon. These fractals turned out to be important for studying properties of expansions in several settings.
In the present paper we associate a collection of fractal tiles with shift radix systems. We show that for certain classes of parameters \(r\) these tiles coincide with affine copies of the well-known tiles associated with beta-expansions and canonical number systems. On the other hand, these tiles provide natural families of tiles for beta-expansions with (non-unit) Pisot numbers as well as canonical number systems with (non-monic) expanding polynomials.
We also prove basic properties for tiles associated with shift radix systems. Indeed, we prove that under some algebraic conditions on the parameter r of the shift radix system, these tiles provide multiple tilings and even tilings of the \(d\)-dimensional real vector space. These tilings turn out to have a more complicated structure than the tilings arising from the known number systems mentioned above. Such a tiling may consist of tiles having infinitely many different shapes. Moreover, the tiles need not be self-affine (or graph directed self-affine).

11A63 Radix representation; digital problems
28A80 Fractals
52C22 Tilings in \(n\) dimensions (aspects of discrete geometry)
Full Text: DOI arXiv
[1] Adamczewski, B.; Frougny, C.; Siegel, A.; Steiner, W., Rational numbers with purely periodic β-expansion, Bull. lond. math. soc., 42, 538-552, (2010) · Zbl 1211.11010
[2] Akiyama, S., Self affine tilings and Pisot numeration systems, (), 1-17 · Zbl 0999.11065
[3] Akiyama, S., On the boundary of self affine tilings generated by Pisot numbers, J. math. soc. Japan, 54, 283-308, (2002) · Zbl 1032.11033
[4] Akiyama, S.; Barat, G.; Berthé, V.; Siegel, A., Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions, Monatsh. math., 155, 377-419, (2008) · Zbl 1190.11005
[5] Akiyama, S.; Borbély, T.; Brunotte, H.; Pethő, A.; Thuswaldner, J.M., Generalized radix representations and dynamical systems. I, Acta math. hungar., 108, 207-238, (2005) · Zbl 1110.11003
[6] Akiyama, S.; Brunotte, H.; Pethő, A.; Thuswaldner, J.M., Generalized radix representations and dynamical systems. II, Acta arith., 121, 21-61, (2006) · Zbl 1142.11055
[7] Akiyama, S.; Brunotte, H.; Pethő, A.; Thuswaldner, J.M., Generalized radix representations and dynamical systems. III, Osaka J. math., 45, 347-374, (2008) · Zbl 1217.11007
[8] Akiyama, S.; Brunotte, H.; Pethő, A.; Thuswaldner, J.M., Generalized radix representations and dynamical systems. IV, Indag. math. (N.S.), 19, 333-348, (2008) · Zbl 1190.11041
[9] Akiyama, S.; Frougny, C.; Sakarovitch, J., Powers of rationals modulo 1 and rational base number systems, Israel J. math., 168, 53-91, (2008) · Zbl 1214.11089
[10] Akiyama, S.; Scheicher, K., Intersecting two dimensional fractals and lines, Acta sci. math. (Szeged), 71, 555-580, (2005) · Zbl 1111.11006
[11] Akiyama, S.; Thuswaldner, J.M., Topological properties of two-dimensional number systems, J. théor. nombres Bordeaux, 12, 69-79, (2000) · Zbl 1012.11072
[12] Akiyama, S.; Thuswaldner, J.M., A survey on topological properties of tiles related to number systems, Geom. dedicata, 109, 89-105, (2004) · Zbl 1073.37017
[13] Arnoux, P.; Ito, S., Pisot substitutions and Rauzy fractals, Bull. belg. math. soc. Simon stevin, 8, 181-207, (2001), Journées Montoises d’Informatique Théorique, Marne-la-Vallée, 2000 · Zbl 1007.37001
[14] Barat, G.; Berthé, V.; Liardet, P.; Thuswaldner, J., Dynamical directions in numeration, Ann. inst. Fourier (Grenoble), 56, 1987-2092, (2006) · Zbl 1138.37005
[15] Barnsley, M., Fractals everywhere, (1988), Academic Press Inc. Orlando · Zbl 0691.58001
[16] Barnsley, M., Superfractals, (2006), Cambridge University Press · Zbl 1123.28007
[17] Berthé, V.; Siegel, A., Tilings associated with beta-numeration and substitutions, Integers, 5, A2, (2005), 46 pp. (electronic) · Zbl 1139.37008
[18] Chekhova, N.; Hubert, P.; Messaoudi, A., Propriétés combinatoires, ergodiques et arithmétiques de la substitution de tribonacci, J. théor. nombres Bordeaux, 13, 371-394, (2001) · Zbl 1038.37010
[19] Falconer, K.J., Fractal geometry, (1990), John Wiley and Sons Chichester · Zbl 0587.28004
[20] Frougny, C.; Solomyak, B., Finite beta-expansions, Ergodic theory dynam. systems, 12, 713-723, (1992) · Zbl 0814.68065
[21] M. Hollander, Linear numeration systems, finite beta expansions, and discrete spectrum of substitution dynamical systems, PhD thesis, Washington University, Seattle, 1996.
[22] Hubert, P.; Messaoudi, A., Best simultaneous Diophantine approximations of Pisot numbers and Rauzy fractals, Acta arith., 124, 1-15, (2006) · Zbl 1116.28009
[23] Hutchinson, J.E., Fractals and self-similarity, Indiana univ. math. J., 30, 713-747, (1981) · Zbl 0598.28011
[24] Ito, S.; Rao, H., Atomic surfaces, tilings and coincidence. I. irreducible case, Israel J. math., 153, 129-155, (2006) · Zbl 1143.37013
[25] C. Kalle, W. Steiner, Beta-expansions, natural extensions and multiple tilings associated with Pisot units, Trans. Amer. Math. Soc., in press. · Zbl 1295.11010
[26] Kátai, I.; Kőrnyei, I., On number systems in algebraic number fields, Publ. math. debrecen, 41, 289-294, (1992) · Zbl 0784.11049
[27] Knuth, D.E., The art of computer programming, vol. 2: seminumerical algorithms, (1998), Addison-Wesley London · Zbl 0895.65001
[28] Kovács, B.; Pethő, A., Number systems in integral domains, especially in orders of algebraic number fields, Acta sci. math. (Szeged), 55, 286-299, (1991) · Zbl 0760.11002
[29] Kuratowski, K., Topology, vol. I, (1966), Academic Press, Polish Scientific Publishers New York, London, Warsaw · Zbl 0158.40901
[30] Lagarias, J.; Wang, Y., Self-affine tiles in \(\mathbb{R}^n\), Adv. math., 121, 21-49, (1996) · Zbl 0893.52013
[31] Lagarias, J.; Wang, Y., Integral self-affine tiles in \(\mathbb{R}^n\). II. lattice tilings, J. Fourier anal. appl., 3, 83-102, (1997) · Zbl 0893.52015
[32] Mauldin, R.D.; Williams, S.C., Hausdorff dimension in graph directed constructions, Trans. amer. math. soc., 309, 811-829, (1988) · Zbl 0706.28007
[33] Parry, W., On the β-expansions of real numbers, Acta math. acad. sci. hungar., 11, 401-416, (1960) · Zbl 0099.28103
[34] Pethő, A., On a polynomial transformation and its application to the construction of a public key cryptosystem, (), 31-43 · Zbl 0733.94014
[35] Rauzy, G., Nombres algébriques et substitutions, Bull. soc. math. France, 110, 147-178, (1982) · Zbl 0522.10032
[36] Rényi, A., Representations for real numbers and their ergodic properties, Acta math. acad. sci. hungar., 8, 477-493, (1957) · Zbl 0079.08901
[37] Scheicher, K.; Surer, P.; Thuswaldner, J.M.; van de Woestijne, C., Digit systems over commutative rings, preprint, available at · Zbl 1318.11008
[38] Scheicher, K.; Thuswaldner, J.M., Canonical number systems, counting automata and fractals, Math. proc. Cambridge philos. soc., 133, 163-182, (2002) · Zbl 1001.68070
[39] Siegel, A., Représentation des systèmes dynamiques substitutifs non unimodulaires, Ergodic theory dynam. systems, 23, 1247-1273, (2003) · Zbl 1052.37009
[40] Surer, P., Characterisation results for shift radix systems, Math. pannon., 18, 265-297, (2007) · Zbl 1164.11012
[41] W.P. Thurston, Groups, tilings and finite state automata: Summer AMS Colloquium Lectures, 1989.
[42] Vince, A., Digit tiling of Euclidean space, (), 329-370 · Zbl 0972.52012
[43] Wang, Y., Self-affine tiles, (), 261-282
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.